Knowing the difference between a drug allergy and a side effect

 

Many people have experienced an unpleasant side effect to a medication, such as an upset stomach, diarrhea, or excessive sleepiness. Medication side effects are pretty common and can be expected, especially with certain drugs. For example, people may have nausea when taking a narcotic or diarrhea from an antibiotic. However, it is important to know that these side effects are not allergies because we’ve heard them referred to as such.

A true medication allergy is more serious than a side effect. It is when your system “sees” the medication as a foreign body and reacts in a way to get rid of the medication. At times this can be a mild reaction but it may also be violent. Medication allergies are rarer than side effects over all, and most often will not occur the first time you take a medication but instead can occur the next time you take either the same medication or one like it chemically.

Allergy signs and symptoms that should prompt you to immediately contact your healthcare provider are:

  • Hives or red, itchy patches on your skin
  • Swollen, red, itchy rash

     

Allergy signs and symptoms that should prompt you to immediately seek emergency care are:

  • Any difficulty breathing
  • Swelling in the face, tongue, lips, and throat

     

When any healthcare provider asks what your allergies are it is very important that you let them know about both allergies and side effects and exactly what happens to you when you take the medication. This will help your healthcare provider because your doctor will try and avoid ordering a drug to which you reported that you had a true allergic. If you have side effects to a drug and your doctor thinks that the drug is the best medication for your condition, he or she can take steps to help prevent the unpleasant symptoms from the drug.

Add any new drug allergies and side effects to your medication list and make sure to tell all your healthcare providers, including your pharmacist, the name of the drug and your symptoms. If you have had a serious drug allergy such as difficulty breathing, tell your family members and consider getting a medication alert bracelet.

Always talk to your healthcare providers and pharmacist if you have any questions about side effects and allergies to medications, especially when receiving a new medication.

Created on March 11, 2009

Medication Safety Alerts

FDA Safety Alerts

Free Medication Alerts!

Personalized alerts based on your medication

Show Your Support!

ISMP needs your help to continue our life saving work